MDMA and seizures: A dangerous liaison?

Filippo S. Giorgi, Gloria Lazzeri, Gianfranco Natale, Alfonso Iudice, Stefano Ruggieri, Antonio Paparelli, Luigi Murri, Francesco Fornai

Research output: Chapter in Book/Report/Conference proceedingConference contribution

Abstract

In the past decades, there was a massive increase in the abuse of methylenedioxymethamphetamine (MDMA) in the Western countries. Seizure onset after MDMA is considered to be related mainly to its acute systemic effects (e.g., hyponatremia and hyperthermia). However, additional mechanisms might concur to it as well. Experiments aimed at disclosing the basis for such an acute effect have the advantage of profiting of controlled conditions and the "pure" compounds, as opposed to the limits of clinical data which are biased by several confounding factors. Amphetamines exert profound effect on different monoaminergic systems, which might participate to lowering of seizure threshold. Chronic effects of MDMA abuse on seizure threshold have not been explored in detail so far. Recent data showed that in mice receiving small, repeated doses of MDMA, a persisting pro-convulsant effect toward limbic seizures and metabolic hyperexcitability can be observed. In the present article, we reviewed these studies and we report our preliminary experimental data documenting the lack of mossy fiber sprouting at short time intervals following MDMA, when seizure susceptibility is already present.

Original languageEnglish
Title of host publicationAnnals of the New York Academy of Sciences
Pages357-364
Number of pages8
Volume1074
DOIs
Publication statusPublished - Aug 2006

Publication series

NameAnnals of the New York Academy of Sciences
Volume1074
ISSN (Print)00778923
ISSN (Electronic)17496632

Keywords

  • Dopamine
  • Kainate
  • Limbic system
  • MDMA
  • Mossy fiber sprouting
  • Seizures
  • Serotonin
  • Status epilepticus

ASJC Scopus subject areas

  • Biochemistry, Genetics and Molecular Biology(all)

Fingerprint Dive into the research topics of 'MDMA and seizures: A dangerous liaison?'. Together they form a unique fingerprint.

  • Cite this

    Giorgi, F. S., Lazzeri, G., Natale, G., Iudice, A., Ruggieri, S., Paparelli, A., Murri, L., & Fornai, F. (2006). MDMA and seizures: A dangerous liaison? In Annals of the New York Academy of Sciences (Vol. 1074, pp. 357-364). (Annals of the New York Academy of Sciences; Vol. 1074). https://doi.org/10.1196/annals.1369.035